Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 246, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 24, 2004, 3:56 PM MDT for Lea County, New Mexico. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2004, 3:56 PM MDT (21:56 UTC)
- Expired
- Jun 24, 2004, 4:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 140 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 242156 SVRMAF NMC025-242245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 356 PM MDT THU JUN 24 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 445 PM MDT * AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF HOBBS...OR OVER THE INTERSECTION OF HIGHWAY 62/180 AND STATE HIGHWAY 8. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... HOBBS... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL TO AT LEAST THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3297 10330 3259 10373 3246 10309 3297 10306 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:30 PM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 24, 1:30 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT THU JUN 24 2004 .SHORT TERM... 3H UPPER LOW LOOKS TO BE IN SW NM MVG E...SHRTWV TROF ALSO NOTED LIFTING NE INTO W CENTRAL TX. SB INSTABILITY AXIS LOOKS TO BE FOCUSED ALONG A HOBBS...TO PECOS...TO BIG BEND LINE AS INDICATED BY MSAS LI/S AND DEVELOPMENT SEEN ON KMAF RADAR. HEAVY RAIN ASSOCD WITH THESE STORMS LOOKS TO BE PRIMARY CONCERN AND SLOW MVG STORM DEVELOP WITHIN PW/S OVER AN INCH. SCT POPS APPROPRIATE ACRS TRANS PECOS AND PROBABLY MOST PB THIS EVENING. AREAS OF RN COOLED AIR AND DWPNTS N60 OVERNIGHT WILL FAVOR TEMPS IN THE MID TO UPPER 60S ACRS PB. OTHERWISE COLD FRONT PUSHING INTO THE PANHANDLE TONIGHT EXPECTED TO REMAIN N OF CWFA THRU 12Z FRI WITH LIGHTISH SE WINDS. .LONG TERM... THE AREA WILL GENERALLY REMAIN UNDER THE RIDGE THROUGH MOST OF THE FORECAST PERIOD WITH FAIRLY HIGH MOISTURE CONTENT IN THE LOWER LAYERS. WEAK DISTURBANCES WILL MOVE SLOWLY ACROSS THE REGION IN WEAK MID AND UPPER LEVEL FLOW. HAVE INCREASED THE POPS OVER THE MOUNTAINS AND NORTHERN SECTIONS TOMORROW. EXPECT DIURNAL CONVECTION AGAIN OVER THE MOUNTAINS DURING THE DAY ON FRIDAY. EXPECT AN OUTFLOW BOUNDARY/COLD FRONT TO MOVE INTO THE AREA BY AROUND NOON ON FRIDAY WHICH WILL PROVIDE A FOCUS FOR CONVECTION TO INITIATE FROM. WILL ALSO HAVE A WEAK DISTURBANCE MOVING THROUGH IN LIGHT NORTHWEST FLOW TO HELP WITH LARGE-SCALE LIFT. THE ONLY OTHER CHANGE TO POPS OVER THE WEEKEND WAS TO INCREASE THE PERMIAN BASIN TO SLIGHT CHANCE ON SATURDAY. HAVE CONTINUED THE TREND OF LOWERING HIGHS FROM THE PREVIOUS FORECAST THROUGH THE WEEKEND WITH THE EXPECTED CLOUD-COVER...MOISTURE..AND POSSIBLE PRECIP. HAVE INCREASED POPS IN THE TUE/WED TIMEFRAME AS IT LOOKS LIKE WE WILL STAY IN THIS MOIST...UNSTABLE ENVIRONMENT WITH WEAK SHORTWAVES MOVING THROUGH. ONLY INCREASED TO SLIGHT CHANCE AT THIS TIME HOWEVER...SINCE WE ARE STILL 5 DAYS AWAY. MADE NO OTHER SIGNIFICANT CHANGES IN THE EXTENDED FORECAST. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 66 89 68 88 / 20 30 30 20 CARLSBAD NM 64 91 66 91 / 20 20 20 20 DRYDEN TX 68 88 70 89 / 30 20 20 20 FORT STOCKTON TX 66 90 68 90 / 30 20 20 20 GUADALUPE PASS TX 63 84 64 84 / 20 20 20 20 HOBBS NM 64 90 64 89 / 30 30 30 20 MARFA TX 55 84 59 85 / 40 30 30 20 MIDLAND INTL AIRPORT TX 67 89 68 89 / 30 20 20 20 ODESSA TX 67 89 68 90 / 30 20 20 20 WINK TX 69 94 70 94 / 30 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 49/20
Hazardous weather outlook, Jun 24, 3:38 PM MDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 438 PM CDT THU JUN 24 2004 UPDATED TO ADD MENTION OF SEVERE THUNDERSTORMS NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 438 PM CDT (338 PM MDT) THU JUN 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THURSDAY EVENING. A FEW OF THESE STORMS MAY BE SEVERE...CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL MAY PRODUCE LOCALIZED FLOODING OF ARROYOS...DRAWS...AND OTHER LOW LYING AREAS. LASTLY...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED IN AND NEAR ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 3:05 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 40 min |
| Jun 24, 4:44 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Jun 24, 5:21 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 69 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.